Saturday, July 28, 2012

Propolis May Cause Fixed Drug Eruption Allergic Reaction

Fixed Drug Eruption to Ingested Propolis
Dermatitis, 2012 Jul;23(4):173-5.
Fixed drug eruptions (FDEs) are a unique type of drug allergy in which skin lesions recur in the same location after each ingestion of the offending agent. More than 100 drugs have been implicated in causing FDEs. More recently, herbal medications and food additives have been implicated.
Propolis is an important contact allergen, but has not previously been reported to cause FDE. 
We present the case of a patient with a 1-year history of a recurrent lesion on the shaft of his penis. He tested strongly positive to propolis and had been using a herbal supplement. A trial off this supplement was initiated, and his penile lesion cleared. The patient then rechallenged himself with his powder and developed the same reaction, biopsy-proven to be consistent with FDE.
This case illustrates the utility of systemic (rechallenge) and topical (patch-testing) testing to identify the causative agent. It is interesting to note that our patient developed a reaction at the site of the patch test for propolis itself, rather than at the former reaction site. Our patient also illustrates the necessity of considering new causes for FDE when typical lesions are present.

No comments: